Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 218, NWS Midland/Odessa, TX

July 11, 2010Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 11, 2010, 8:28 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2010, 8:28 PM CDT (01:28 UTC)
Expired
Jul 11, 2010, 9:30 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:42 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 11, 6:42 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT SUN JUL 11 2010

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SCATTERED THUNDERSTORMS ACROSS EASTERN NEW MEXICO MAY DRIFT SOUTH
OVERNIGHT INTO THE KCNM AND KHOB TERMINALS AND HAVE INCLUDED
IN TEMPOS AND PROB30 GROUPS FOR MVFR CONDITIONS. CONFIDENCE THAT
THESE STORMS WILL CONTINUE TO MOVE SOUTH AND EAST OVERNIGHT TOWARD
THE OTHER TERMINALS IS NOT HIGH SO WILL LEAVE OUT ELSEWHERE.
VFR CONDITIONS EXPECTED AT THE WEST TEXAS TERMINALS THROUGH THE
FORECAST PERIOD.

12

&&

.PREV DISCUSSION... /ISSUED 312 PM CDT SUN JUL 11 2010/

DISCUSSION...
LATE AFTERNOON VISIBLE SATELLITE IMAGERY SHOWS THE REMNANTS OF T.D.
#2 ACROSS FAR NORTHWESTERN CHIHUAHUA MEXICO. A SLOW NORTHWARD
MOVEMENT OF THIS FEATURE IS NOTED. THUNDERSTORMS HAVE BEEN ONGOING
THIS AFTERNOON ACROSS A GOOD PORTION OF SOUTHERN NEW MEXICO GIVEN
TROPICAL MOISTURE...DAYTIME HEATING AND OROGRAPHIC LIFT. THIS
ACTIVITY WILL LIKELY CONTINUE AND SLOWLY EXPAND EASTWARD THROUGH
TONIGHT. LOCALLY HEAVY RAINFALL CONTINUES TO REMAIN A CONCERN...
ESPECIALLY GIVEN PWAT/S...SLOW MOVEMENT AND DEEP CONVECTION. WITH
THIS IN MIND...PRECIPITATION CHANCES WERE INCREASED TONIGHT FROM THE
DAVIS MOUNTAINS NORTH ACROSS THE UPPER TRANS PECOS AND INTO
SOUTHEAST NEW MEXICO. WE HAVE ALSO MADE MENTION OF LOCALLY HEAVY
RAINFALL IN THE LATEST HAZARDOUS WEATHER OUTLOOK. ON MONDAY...THE
SHORT RANGE MODELS ALL AGREE A MID-LEVEL SHORTWAVE TROUGH EMBEDDED
IN NORTHWEST FLOW ALOFT WILL MOVE ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO. THIS WILL SERVE TO FURTHER DISLODGE THE REMNANTS OF T.D.
#2. WE HAVE INCREASED RAIN CHANCES ON MONDAY AND MONDAY NIGHT FOR
LOCATIONS ALONG AND NORTH OF A MARFA TO BIG LAKE LINE. PLENTY OF
MOISTURE WILL REMAIN ACROSS THE REGION AND THE MAIN CONCERN WITH
CONVECTION WILL BE LOCALLY HEAVY RAINFALL.

MID AND UPPER LEVEL RIDGING WILL THEN BUILD ACROSS THE AREA
BEGINNING TUESDAY AND CONTINUE THROUGH MUCH OF THE UPCOMING WORK
WEEK. THIS WILL BRING A GRADUAL DECREASE IN PRECIPITATION
CHANCES...ALONG WITH A RETURN TO MORE SEASONAL TEMPERATURES. WE
WILL CONTINUE TO MENTION MAINLY SLIGHT CHANCE POPS ACROSS THE
MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH
THURSDAY...WITH DRY CONDITIONS FOR FRIDAY THROUGH SUNDAY. AS FOR
TEMPERATURES...IN THE NEAR TERM THE MET MOS GUIDANCE APPEARS A
LITTLE TOO WARM WITH HIGH TEMPERATURES...ESPECIALLY CONSIDERING
MOIST SOILS ACROSS A GOOD PORTION OF THE REGION. STILL...850MB
TEMPERATURES ARGUE FOR ABOVE NORMAL TEMPERATURES THROUGH THE FIRST
HALF OF THE WEEK. TEMPERATURES SHOULD MODERATE CLOSER TO NORMAL
FOR THE LATTER HALF OF THE WORK WEEK AND INTO THE UPCOMING
WEEKEND.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/06
Hazardous weather outlook, Jul 11, 1:20 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT SUN JUL 11 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
120 PM CDT SUN JUL 11 2010 /1220 PM MDT SUN JUL 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN AND
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS THIS AFTERNOON WILL
SHIFT EAST INTO THE UPPER TRANS PECOS THIS EVENING...AND POSSIBLY
INTO THE PERMIAN BASIN...STOCKTON PLATEAU AND WESTERN LOW ROLLING
PLAINS OVERNIGHT.  SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER
HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE WITH THESE
SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF
SOUTHEAST NEW MEXICO AND WEST TEXAS MONDAY AND MONDAY NIGHT...AND
ISOLATED STORMS WILL BE POSSIBLE OVER THE HIGHER TERRAIN TUESDAY.
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT FROM THESE SHOWERS
AND STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 11, 3:42 PM CDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CDT SUN JUL 11 2010

NMZ027-028-112115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
242 PM MDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL EDDY COUNTY UNTIL 315 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF QUEEN IN OPEN
COUNTRY OF EXTREME WEST CENTRAL EDDY COUNTY AT 240 PM MDT...MOVING
NORTHEAST AT 10 MPH.

THIS STORM WILL REMAIN OVER OPEN COUNTRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jul 11, 6:08 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT SUN JUL 11 2010

NMZ029-112330-
NORTHERN LEA COUNTY-
508 PM MDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN LEA COUNTY UNTIL 530 PM MDT...

AT 504 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING INTENSIFYING THUNDERSTORMS ACROSS NORTHERN LEA COUNTY.
THE STRONGEST STORM WAS LOCATED ABOUT 8 MILES NORTHWEST OF
TATUM...OR ABOUT 10 MILES SOUTHWEST OF CROSSROADS...MOVING NORTHEAST
AT 10 MPH. THIS STORM WILL IMPACT STATE HIGHWAY 206 NORTH OF TATUM.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL...
BRIEF STRONG WIND GUSTS...FREQUENT LIGHTNING STRIKES...AND VERY
HEAVY RAIN. SEEK SAFE SHELTER INDOORS IF YOU ARE IN THE PATH OF THIS
STORM.

EXCESSIVE RUNOFF FROM THE VERY HEAVY RAINFALL MAY QUICKLY CAUSE
PONDING OF WATER ON LOCAL ROADWAYS...AS WELL AS MINOR FLOODING OF
LOW WATER CROSSINGS...AND OTHER LOW LYING AREAS.
Special weather statement, Jul 11, 8:04 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT SUN JUL 11 2010

NMZ027-028-TXZ258-120130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
GUADALUPE MOUNTAINS-
704 PM MDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL CULBERSON AND SOUTHWESTERN EDDY
COUNTIES UNTIL 730 PM MDT/830 PM CDT/...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 12 MILES SOUTH
OF QUEEN AT 704 PM MDT/804 PM CDT/...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:30 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 11, 8:57 PM CDTFlash Flood WarningMAFCulberson3 hr
Jul 11, 10:02 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 11, 11:42 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves3 hr
Jul 12, 12:00 AM CDTAreal Flood AdvisoryMAFLoving, Winkler2 hr
Jul 12, 6:30 AM CDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Jul 12, 6:34 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jul 12, 1:18 AM CDTFlash Flood WarningMAFEddy3 hr
Jul 12, 1:27 AM CDTFlash Flood WarningMAFEddy3 hr
Jul 12, 1:42 AM CDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jul 12, 1:43 AM CDTAreal Flood AdvisoryMAFLea92 min
Jul 12, 3:51 AM CDTAreal Flood AdvisoryMAFEddy, Lea3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2010Severe Thunderstorm Warnings in New Mexico, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.